Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 46, NWS Gaylord, MI

May 14, 2017

NWS Gaylord, MI issued this small craft advisory at May 14, 2017, 2:08 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 14, 2017, 2:08 PM EDT (18:08 UTC)
Expired
May 14, 2017, 8:00 PM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

703 
WHUS73 KAPX 141808
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
208 PM EDT SUN MAY 14 2017

LHZ347>349-LSZ321-150000-
/O.NEW.KAPX.SC.Y.0046.170514T1808Z-170515T0000Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
208 PM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
1 follow-up statement
651 
WHUS73 KAPX 142014
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
414 PM EDT SUN MAY 14 2017

LHZ347>349-LSZ321-150000-
/O.CON.KAPX.SC.Y.0046.000000T0000Z-170515T0000Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
414 PM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 14, 1:00 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 14, 1:00 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
100 PM EDT Sun May 14 2017

.UPDATE...
Issued at 1017 AM EDT Sun May 14 2017

Surface ridge axis is just to our west...extending from Western
Ontario thru Western Upper Michigan and along the length of Lake
Michigan. Upper level ridge axis extends from the Northern Plains
into the Mid Mississippi Valley...with an elongated area of mid
cloud marking the far eastern edge of the upper level ridge. This
bank of clouds cuts our CWA in half from NW to SE...with mainly
clear skies on either side of it. Some patches of virga was seen
earlier this morning here at the NWS office south of Gaylord...
and was also evident on KAPX base ref images. Radar trends have
since shown a steady dissipation of the virga...leaving only some
lingering mid clouds over portions of our CWA. Expect these mid
clouds will follow suite...dissipating as we head into the
afternoon hours. Expect another dry and pleasant mid May day
across the Northwoods...with high temps mainly in the upper 50s
and lower 60s.

&&

.NEAR TERM...(Today through Tonight)
Issued at 318 AM EDT Sun May 14 2017

High Impact Weather Potential...None.

Pattern Synopsis/Forecast...A highly amplified but slowly
progressive large scale pattern across the CONUS with troughs in
the west and east and sharp ridging/warm air up through the
plains. Northern Michigan finds itself once again along the
western edge of the eastern trough that stretches from Ontario
through the eastern lakes...and eastern edge of warmer air that
will eventually press back into the region this week.

Meanwhile, subtle short wave is dropping down through Ontario
within the larger scale trough. Weak surface low noted over SE
Ontario with a surface trough/weak cool front arcing down through
lower Michigan and a slightly cooler airmass sagging into the
region. Narrow corridor of mid cloud cover (and mid level radar
returns) stretches from western Lake Superior down through
southern lower Michigan...skirting the CWA...the product of weak
warm advection ongoing along the eastern edge of the ridge.
Another batch of low-mid cloud cover has also blossomed across
the straits and into northern lower Michigan over the last several
hours that will impact us through early morning.

Primary Forecast Concerns...Minor. Deep layer dry air, decreasing
dewpoints and some gustiness may lead to elevated fire danger
today...if we can mix deep enough.

Today...Weak area of low pressure and attending front will slide
out of the region early this morning with high pressure and
channel of deep layer dry air nosing down through the state. Will
still have to contend with some cloud cover...especially across
the SW/S parts of the CWA as rather thick deck of mid cloud cover
along the eastern edge of the ridge slides through. More sun
anticipated over the northern/NE parts of the CWA. But a dry day
for everyone with temps warming to the upper 50s to lower 60s.

Fire weather concerns...Channel of deep layer dry air noses down
through the state and IF we can mix deep enough...potential is
there for dewpoints to drop into the mid to upper 20s...resulting
in MIN RH values for those inland dry locations to fall to around
25 percent. Potential may be hindered by cloud cover (lower temps
and mixing) and spring green up ongoing. But with slightly stronger
NW flow and some gustiness today behind the front...elevated fire
danger may be realized in some areas...most likely in NE lower
Michigan.

Tonight...Surface high pressure remains in control tonight with
weakening winds and diminishing clouds. This will allow temps to
fall into the 30s for a lot of inland locations...lower 30s for
the cold locations along with patchy frost potential.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 318 AM EDT Sun May 14 2017

...Light Rain Monday night through Tuesday night...

High Impact Weather Potential...minimal

Pattern Synopsis/Forecast...Models have delayed the onset of
precipitation on Monday afternoon as yesterday's model package was
showing a bit of. The rain looks to hold off until the evening. This
has produced another day of fire weather concern for the afternoon.
In this case, with the temperatures reaching the mid 70s, and the
relative humidity, ahead of the warm front, looks to be drop to
around the 25% threshold, especially with a <20% RH at 850 mb just
ahead of the front as well. While not all of the very dry 850 mb air
isn't expected to reach the sfc, there is a good chance for some of
it. So will expect that 25% will be the low end, but that there is a
chance for lower than 25% during the afternoon.

The rain showers then look to move into the area as the 500 mb ridge
moves through and the 850 mb moisture begins to increase and spread
over the Upper Great Lakes. As the warm air and moisture move
through on Tuesday, so will a 500 mb shortwave trough, which
flattens out the ridge axis. The best chance looks to be in E Upper
as the shortwave trough moves through Lake Superior. Then the warm
front lifts north as the 500 mb trough. Only for the cold front to
push through overnight.

Primary Forecast Concerns...At this point, it only looks like the
main concerns will be the Monday low relative humidity and high
temperatures. Winds on Monday don't look that impressive, i.e. gusty
for the most part. So a mention in the HWO about low RH and warm
temperatures will be what we will do for now. With the low RH, then
the onset of the rain overnight will be the next concern with most
of the rain looking to start overnight, and some of the rain moving
into the region in the mid to late evening hours.

.LONG TERM...(Tuesday night through Saturday)
Issued at 318 AM EDT Sun May 14 2017

High Impact Weather Potential...None.

Extended (Wednesday through Saturday)...Days 4-7 turn out rather
unsettled, with one possible dry period Thursday, book ended by to
light rain shower periods Wednesday and then Friday through
Saturday. Amounts look to be low in either case as the GEFS plumes
for qpf the amounts are a tenth or less then after the pause on
Thursday, the amounts or a few tenths. However, the ECMWF would show
some different amounts as the rapidly deepening sfc low moves over
Michigan Saturday night. So we are looking at a little rain, or a
lot by next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 100 PM EDT Sun May 14 2017

VFR conditions will continue at all Northern Lower Michigan TAF
sites thru Monday as high pressure and a mainly dry column of air
remain in place across the region. Northerly winds of 10 to 20 kts
at all sites will occasionally gust to 25 kts at APN where
pressure gradient is tightest. Winds will become light/variable
tonight and then shift to the SE on Monday.

&&

.MARINE...
Issued at 318 AM EDT Sun May 14 2017

Slightly stronger NW flow will be found on the lakes today...behind
a weak cold front passing through the region this morning. Some
gusts to around 20 knots anticipated...particularly on the Lake
Huron side around Presque Isle Light. But right...small craft
advisory winds/waves are not anticipated.

Light winds anticipated tonight through Monday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...TBA
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MLR
MARINE...TBA
Hazardous weather outlook, May 14, 3:19 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
319 AM EDT Sun May 14 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-151000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
319 AM EDT Sun May 14 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Elevated fire danger is expected this afternoon...mainly in
Northeast Lower Michigan...for low humidity levels and gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire danger is possible again Monday afternoon...mainly
in Northeast Lower Michigan...for low humidity levels and warm
temperatures.

There is a chance for thunderstorms across the outlook area...
Tuesday through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.